Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 5, NWS Seattle, WA

January 16, 2019San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 16, 2019, 2:36 PM PST for San Juan County, Washington. It took effect at Jan 17, 2019, 4:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2019, 2:36 PM PST (22:36 UTC)
In effect from
Jan 17, 2019, 4:00 PM PST
Expired
Jan 18, 2019, 4:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2019-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2019-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS76 KSEW 162236
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
236 PM PST Wed Jan 16 2019

WAZ001-503-506-507-510-516-517-171315-
/O.NEW.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-North Coast-
Central Coast-
236 PM PST Wed Jan 16 2019

...WIND ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 4 AM PST
FRIDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 4 PM Thursday to 4 AM PST
Friday. 

* WIND...Southerly winds 20 to 35 mph with gusts up to 45 to 50
  mph.

* TIMING...Windy conditions will develop Thursday evening and
  linger into early Friday morning.

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
4 follow-up statements
467 
WWUS76 KSEW 171132
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
332 AM PST Thu Jan 17 2019

WAZ001-503-506-507-510-516-517-180000-
/O.CON.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-North Coast-
Central Coast-
332 AM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST FRIDAY...

* WIND...Southerly winds 20 to 35 mph with gusts up to 45 mph. 

* TIMING...Windy conditions will develop Thursday evening and
  continue into early Friday morning. 

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
660 
WWUS76 KSEW 172325
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
325 PM PST Thu Jan 17 2019

WAZ001-503-506-507-510-516-517-180730-
/O.NEW.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/
/O.CON.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-North Coast-
Central Coast-
325 PM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

The National Weather Service in Seattle has issued a High Wind
Watch, which is in effect from Friday afternoon through Saturday
morning. 

* WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph
  will develop tonight, easing Friday. Winds are expected to
  strengthen again out of the south Friday night, 25 to 40 mph 
  with gusts to 55 mph.

* Timing...Windy conditions will develop tonight, easing Friday
  morning. A second, stronger storm system will cause 
  strengthening winds again Friday night into Saturday morning. 

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

www.weather.gov/seattle
238 
WWUS76 KSEW 180733
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1133 PM PST Thu Jan 17 2019

WAZ001-503-506-507-510-516-517-181200-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/
/O.CON.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-North Coast-
Central Coast-
1133 PM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...

* WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph 
  will develop tonight, easing Friday. Winds are expected to 
  strengthen again out of the south Friday night, 25 to 40 mph 
  with gusts to 55 mph. 

* Timing...Windy conditions will develop tonight, easing Friday 
  morning. A second, stronger storm system will cause 
  strengthening winds again Friday night into Saturday morning. 

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

www.weather.gov/seattle
121 
WWUS76 KSEW 181214
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
414 AM PST Fri Jan 18 2019

WAZ001-503-506-510-182200-
/O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/
/O.UPG.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/
/O.NEW.KSEW.WI.Y.0006.190119T0200Z-190119T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
414 AM PST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST
SATURDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 6 PM this evening to 6 AM PST
Saturday. The High Wind Watch is no longer in effect. 

* WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph.

* Timing...Windy conditions will develop tonight, easing Saturday
  morning.

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ516-517-182200-
/O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/
/O.UPG.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/
/O.NEW.KSEW.WI.Y.0006.190118T2200Z-190119T1400Z/
North Coast-Central Coast-
414 AM PST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PST
SATURDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 6 AM PST
Saturday. The High Wind Watch is no longer in effect. 

* WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph.

* Timing...Windy conditions will develop this afternoon, easing
  Saturday morning.

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ507-181315-
/O.CAN.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/
/O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/
Everett and Vicinity-
414 AM PST Fri Jan 18 2019

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below wind advisory criteria this morning.
Winds will pick up again from the south this evening and continue
into early Saturday morning at 20 to 30 mph with gusts to 40 mph.

$$

WAZ514-182200-
/O.NEW.KSEW.WI.Y.0006.190119T0200Z-190119T1400Z/
Eastern Strait of Juan de Fuca-
414 AM PST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST
SATURDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 6 PM this evening to 6 AM PST
Saturday. 

* WIND...Southerly winds at 20 to 35 mph, with gusts up to 45 
  mph.

* TIMING...Windy conditions will develop tonight, easing Saturday
  morning.

* IMPACTS...Winds may snap tree branches and cause local power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:30 AM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 9:30 AM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 AM PST Wed Jan 16 2019

.SYNOPSIS...Wet and active weather will return to part of the area
today, with more widespread precipitation affecting the area
interior this evening into Friday. Precipitation will initially be
light to moderate, with a wetter, windier system expected to impact
the region Friday night into Saturday. Unsettled weather will
continue through the middle of next week, before a drier pattern
ensues.

&&

.SHORT TERM...A weak system brushing the area today, bringing
light showers to the coast and southern interior. QFP values will
remain light, with little or no impact with this first wave.

A closed low approaching the Pacific Northwest will bring more
widespread rain into the area from the southwest late tonight.
Easterly low level pressure gradients may tighten up as the surface
low approaches the coast, resulting in some gusty easterlies
Thursday morning. Wind speeds will likely remain below advisory
criteria at least initially. Rain will linger through Thursday night
as a frontal boundary move inland. Winds will become southwesterly
behind the front late Thursday night into early Friday morning. This
will likely be the breeziest period with some potential for advisory
level winds.

.LONG TERM...from previous discussion...Rain looks to taper to
showers briefly Friday afternoon as a weak short wave ridge passes
overhead ahead of the next rain maker. Still seeing evidence of a
notable atmospheric river associated with this system which looks to
pull another round of moderate to locally heavier rainfall across
much of the CWA even as the parent low lifts northeast to the
central BC coast. Luckily given the large displacement of the parent
low and the atmospheric river by Saturday afternoon, much of the
rain will scour out of the area. Could see another quick break in
the widespread rain thru early Sunday but given a look upstream,
another shortwave will approaching the coast. Another round of rain
appears likely at this point.

After Sunday's system, a broader ridge tries to build in. At this
point in time, the ridge appears dirty, with moisture riding over
top of it and perhaps allowing for intermittent periods of rain
thru mid week. Thereafter, a major pattern change is still
forecast to occur, one in which a high amplitude trough will
build across the eastern US, and a high amplitude ridge will set
up along the West Coast. If you're a cold weather lover, you
might want to head east, otherwise, western Washington will
provide for a period of rain-free weather thru the end of the
week.

Kovacik

&&

.AVIATION...Southerly flow aloft will continue today and tonight
with an upper trough offshore. A frontal system will spread rain
into the area from the southwest tonight as the upper trough
approaches. At the surface, easterly offshore flow will continue
with high pressure inland and lower pressure offshore. The air mass
is mostly dry and stable.

There are mainly mid and high clouds today. Moisture will increase
from the southwest tonight as a frontal system arrives. Offshore
flow should keep the low levels relatively dry. Rain will spread
into the area but ceilings are expected to remain VFR, even towards
the coast.

KSEA...Mid and high clouds at times today. Ceilings will gradually
lower tonight as rain develops but they are expected to remain VFR.
Easterly wind 5-10 knots increasing to 10-15 knots tonight and
becoming a bit gusty. Schneider/CHB

&&

.MARINE...Southerly flow will increase across the region today and
tonight as a low center moves northeast offshore. Gale force winds
are forecast on the coast and at the west entrance, with small craft
advisory winds elsewhere. Another strong system will reach the area
on Friday with seas building to 15 to 18 feet. This system will move
inland Friday night and Saturday, maintaining strong southerly flow
over the waters. A weaker trough may clip the area on Sunday. CHB

&&

.HYDROLOGY...A return to a period of wet weather will begin today
and continue through early next week. The accumulation of rainfall
with each passing system over time is expected to spark a response
in river levels. Given some of the higher rainfall totals expected
across the Olympics, the Skokomish may reach flood stage by this
weekend. Elsewhere, not expecting river flooding over the next 7
days at this time.

Kovacik

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 7 PM PST this evening for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning from 7 PM this evening to 4 PM PST Thursday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm.

     Gale Warning from 7 PM this evening to 6 AM PST Thursday for
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     Out 10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST Thursday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM this evening to 4 PM PST Thursday
     for Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 7 PM this evening to 10 AM PST
     Thursday for Admiralty Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:29 AM PSTGale WarningSEW48 hr
Jan 16, 2:29 AM PSTSmall Craft AdvisorySEW4 days
Jan 16, 2:36 PM PSTSmall Craft Advisory for Rough BarSEW4 days

Nearby

Wind Advisories in Washington, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.